Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 14, NWS Midland/Odessa, TX

October 10, 20205 counties in New Mexico; 4 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Oct 10, 2020, 1:20 PM MDT for 5 counties in New Mexico; 4 counties in Texas. It took effect at Oct 11, 2020, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 10, 2020, 1:20 PM MDT (19:20 UTC)
In effect from
Oct 11, 2020, 12:00 PM MDT
Expired
Oct 11, 2020, 7:00 PM MDT
In force
7 hr
Issued by
NWS Midland/Odessa, TX

Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Borden County, TX, Culberson County, TX, Dawson County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 173 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4001 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WWUS84 KMAF 101920
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
220 PM CDT Sat Oct 10 2020

...RED FLAG WARNING IN EFFECT SUNDAY AFTERNOON FOR HUMIDITY OF 
10 TO 15 PERCENT, 20 FOOT WINDS OF 20 MPH OR MORE, AND VERY HIGH 
FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE GUADALUPE AND DELAWARE 
MOUNTAINS, AND THE SACRAMENTO FOOTHILLS...

...FIRE WEATHER WATCH IN EFFECT SUNDAY AFTERNOON FOR HUMIDITY 
OF 10 PERCENT OR LESS, 20 FOOT WINDS OF 20 MPH OR MORE, AND VERY HIGH 
FIRE DANGER FOR THE NORTHERN PERMIAN BASIN...

.Near record to record high temperatures Sunday will combine with
windy conditions, low humidity, and dry fuels to result in critical
fire weather conditions.

NMZ116>119-TXZ270-271-111100-
/O.UPG.KMAF.FW.A.0013.201011T1800Z-201012T0100Z/
/O.NEW.KMAF.FW.W.0014.201011T1800Z-201012T0100Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
120 PM MDT Sat Oct 10 2020

...RED FLAG WARNING IN EFFECT SUNDAY AFTERNOON FOR HUMIDITY OF 10
TO 15 PERCENT, 20 FOOT WINDS OF 20 MPH OR MORE, AND VERY HIGH 
FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE GUADALUPE AND DELAWARE 
MOUNTAINS, AND THE SACRAMENTO FOOTHILLS...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning for Southeast New Mexico, the Guadalupe and Delaware 
Mountains, and the Sacramento Foothills, which is in effect from 
noon to 7 PM MDT Sunday. The Fire Weather Watch is no longer in 
effect.

* AFFECTED AREA...Sacramento Foothills, Southeast New Mexico, and  
  the Guadalupe and Delaware Mountains.

* TIMING...Sunday afternoon and early evening.

* WINDS...West 15 to 30 mph, with gusts up to 35 mph in the
  mountains.

* RELATIVE HUMIDITY...As low as 9 percent.

* RFTI...4 or near critical.

* IMPACTS...Any fires that develop will likely spread rapidly. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A combination of strong winds, low relative humidity and warm 
temperatures will increase potential for fire growth.

&&

$$

TXZ045>047-111100-
/O.CON.KMAF.FW.A.0013.201011T1800Z-201012T0100Z/
Gaines-Dawson-Borden-
220 PM CDT Sat Oct 10 2020

...FIRE WEATHER WATCH REMAINS IN EFFECT FOR SUNDAY AFTERNOON 
FOR HUMIDITY OF 10 PERCENT OR LESS, 20 FOOT WINDS OF 20 MPH OR 
MORE, AND VERY HIGH FIRE DANGER FOR THE NORTHERN PERMIAN BASIN...

* AFFECTED AREA...Gaines, Dawson and Borden.

* TIMING...Sunday afternoon and early evening.

* WINDS...West 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* RFTI...3 TO 4 or near critical.

* IMPACTS...Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. 

&&

$$
2 follow-up statements
059 
WWUS84 KMAF 110842
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
342 AM CDT Sun Oct 11 2020

...RED FLAG WARNING IN EFFECT THIS AFTERNOON FOR HUMIDITY OF 15 
PERCENT OR LESS, 20 FOOT WINDS OF 20 MPH OR MORE, AND VERY HIGH 
FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE GUADALUPE AND DELAWARE 
MOUNTAINS, THE SACRAMENTO FOOTHILLS, AND PORTIONS OF THE NORTHERN
PERMIAN BASIN...

.Near record to record high temperatures today will combine with 
windy conditions, low humidity, and dry fuels to result in 
critical fire weather conditions.

TXZ045>047-120100-
/O.UPG.KMAF.FW.A.0013.201011T1800Z-201012T0100Z/
/O.EXA.KMAF.FW.W.0014.201011T1800Z-201012T0100Z/
Gaines-Dawson-Borden-
342 AM CDT Sun Oct 11 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR HUMIDITY OF 15 PERCENT OR LESS, 20 FOOT 
WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER FOR PORTIONS 
OF THE NORTHERN PERMIAN BASIN...

* AFFECTED AREA...Gaines, Dawson and Borden.

* TIMING...This afternoon and early evening.

* WINDS...West 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* RFTI...3 to 4 or near critical.

* IMPACTS...Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

NMZ116>119-TXZ270-271-120100-
/O.CON.KMAF.FW.W.0014.201011T1800Z-201012T0100Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
242 AM MDT Sun Oct 11 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR HUMIDITY OF 15 PERCENT OR LESS, 20 FOOT WINDS OF
20 MPH OR MORE, AND VERY HIGH FIRE DANGER FOR SOUTHEAST NEW 
MEXICO, THE GUADALUPE AND DELAWARE MOUNTAINS, AND THE SACRAMENTO 
FOOTHILLS...

* AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, 
  Chavez Plains, Eddy Plains, Lea, Guadalupe Mountains Above 
  7000 Feet and Guadalupe and Delaware Mountains.

* TIMING...This afternoon and early evening.

* WINDS...West 15 to 30 mph with gusts up to 45 mph in the
  mountains.

* RELATIVE HUMIDITY...As low as 9 percent.

* RFTI...3 to 5 or near critical to critical.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A combination of strong winds, low relative humidity and warm
temperatures will increase potential for fire growth.

&&

$$
977 
WWUS84 KMAF 111856
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
156 PM CDT Sun Oct 11 2020

NMZ116>119-TXZ045>047-270-271-120100-
/O.CON.KMAF.FW.W.0014.000000T0000Z-201012T0100Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Lea-Gaines-Dawson-Borden-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
156 PM CDT Sun Oct 11 2020 /1256 PM MDT Sun Oct 11 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR HUMIDITY OF 15 PERCENT OR LESS, 20 FOOT WINDS OF
20 MPH OR MORE, AND VERY HIGH FIRE DANGER FOR SOUTHEAST NEW
MEXICO, THE GUADALUPE AND DELAWARE MOUNTAINS, AND THE SACRAMENTO
FOOTHILLS...

* AFFECTED AREA...Sacramento Foothills, Southeast New Mexico, the
  Guadalupe and Delaware Mountains, and the northern Permian Basin.

* TIMING...Through early evening.

* WINDS...In the plains, west 15 to 25 mph, gusts up to 35 mph. In
  the mountains, west 20 to 35 mph, gusts up to 45 mph.

* RELATIVE HUMIDITY...Below 10 percent.

* RFTI...3 to 4 or near critical.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A combination of strong winds, low relative humidity and warm
temperatures will increase potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Oct 10, 12:53 PM MDT, 27 minutes earlier.

Area forecast discussion, Oct 10, 12:53 PM MDT, 27 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
153 PM CDT Sat Oct 10 2020

.DISCUSSION...

It feels much more like the middle of summer than early fall, as
ample insolation and westerly downslope flow due to a developing
surface trough have resulted in temperatures soaring toward highs
this afternoon in the middle 90s to around 100 degrees for most.
Midland's record high for today stands at 95 degrees, set in 2019,
and we look to easily beat that record as Midland is on its way to
topping out around 100 degrees today. If Midland reaches 100
degrees, it will set a new record for the latest occurrence of a
high temperature of 100 or greater in a calendar year, currently
October 8, 1979. Also of note is the all-time record high for the
month of October, which stands at 101 degrees (October 2, 2000) so
we'll be close there, as well. As TD Delta continues to move
inland today, ridging will continue building over Texas,
maintaining its presence through Sunday. The 850mb thermal ridge
will slide eastward, resulting in slightly cooler temperatures
Sunday, especially across western portions of the area. However,
highs still look to be around 15-20 degrees above normal for most,
with another opportunity for triple digit heat, especially across
portions of the Permian Basin, Lower Trans Pecos, and Rio Grande
Valley. An upper trough passing to the north of the region will
ensure westerly downslope flow continues Sunday, with breezy
conditions expected, especially across the Guadalupe/Delaware Mtns
and Southeast New Mexico Plains, eastward into the Permian Basin.
Given the continued dry pattern and the unseasonably hot
conditions, critical fire weather conditions are also expected to
develop Sunday afternoon for portions of the area. Please see the
Fire Weather Discussion below for further details.

In the wake of the aforementioned trough, a dry cold front will
move through the region, and guidance has maintained the trend
of an earlier/quicker FROPA. Currently, the front is progged to
reach I-20 by early Monday morning, progressing quickly southward
to the Rio Grande by midday. The timing/location of the front will
determine both early morning low temperatures and afternoon high
temperatures, but it does look like a return to near and even
below normal temperatures will be likely for most on Monday
afternoon, with highs in the 70s and 80s north, and 90s focused
along the Rio Grande. While guidance indicates a weak cutoff low
over Baja/the Gulf of California early next week, broad ridging
across the southern US will keep this feature well to the west of
the region, and given a quick return to southerly surface flow
Tuesday, Monday's cooldown also looks to be short-lived with highs
in the upper 80s and 90s returning by Tuesday/Wednesday. Another,
stronger cold front looks to impact the area Wednesday
night/Thursday, resulting in a return to below normal temperatures
to end the week. Unfortunately, dry conditions look to continue at
least into next weekend.

&&

.FIRE WEATHER...

After a brief window of gusty winds today across the GDP Mtns-
parts  of SE NM-Upper Trans Pecos winds will relax and the Fire
Danger Statement will be allowed to expire early evening. On
Sunday a more organized fire wx set up is expected with seemingly
solid RF conditions in SE NM/GDP Mtns/Sac Foothills, but farther e
into nw-n PB a less so, otherwise it will be hot and dry in all
areas. MSLP gradient will be lacking this far s and the 85h-7h
winds are not that strong (20-25kts). Thus sustained winds in SE
NM will be in the 20-25 mph range, 25-35 mph in GDP Mtns (at least
in the favored areas) yielding RFTI 4-5 in SE NM/GDP Mtns/Sac
Foothills. ERCs look to be 80-90th percentile in areas of concern
and as such an upgrade to a warning is warranted for SE NM/GDP
Mtns/Sac Foothills. Wind from Gaines over to Borden Co look to
fall into the 15-20 mph range. We will opt to leave those TX
counties as a watch and let the mid shift make the final call
there.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     59  99  58  81 /   0   0   0   0
Carlsbad                       56  94  54  81 /   0   0   0   0
Dryden                         64 101  64  91 /   0   0   0   0
Fort Stockton                  62  99  59  85 /   0   0   0   0
Guadalupe Pass                 62  85  57  76 /   0   0   0   0
Hobbs                          55  92  51  77 /   0   0   0   0
Marfa                          47  89  47  82 /   0   0   0   0
Midland Intl Airport           60  98  56  81 /   0   0   0   0
Odessa                         61  97  57  82 /   0   0   0   0
Wink                           55  97  55  83 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon to 7 PM MDT Sunday for Chavez Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

TX...Red Flag Warning from noon to 7 PM MDT Sunday for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

     Fire Weather Watch from Sunday afternoon through Sunday evening
     for Borden-Dawson-Gaines.

&&

49/84
Hazardous weather outlook, Oct 10, 1:10 PM MDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
210 PM CDT Sat Oct 10 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-111915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
210 PM CDT Sat Oct 10 2020 /110 PM MDT Sat Oct 10 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Elevated fire weather conditions across Eddy County, the Guadalupe
Mountains, and Culberson County will end by early evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty winds of 45 to 55 mph are possible across the Guadalupe and
Delaware Mountains on Sunday.

On Sunday unseasonably hot, very dry, and breezy to windy conditions
are expected to result in critical conditions across Southeast New
Mexico, the Guadalupe Mountains, the Sacramento Foothills and a Red
Flag Warning is in effect for Sunday. Northern portions of the
Permian Basin is in a Fire Weather Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 2:43 AM MDTFire Weather WatchMAFChaves, Eddy, Lea, Lincoln, Otero24 hr

Nearby

Red Flag Warnings in New Mexico, 2020Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.